Missouri, 2025

Tornado and Hail in Missouri, April 1 to 2, 2025

April 1 to 2, 2025 · NWS EAX · 12 events in 7 counties and zones

During the morning hours of April 2nd, storms brought severe weather to portions of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the morning hours of April 2nd, storms brought severe weather to portions of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 1, 5:42 PM CST, 3 hours 53 minutes earlier. Its key messages:

  • Severe storms are expected tonight into tomorrow morning. Damaging winds, large hail, and heavy rainfall are the most likely hazards. A low tornado risk also exists.
  • Gusty winds around 30-40 mph are expected to continue through Wednesday afternoon. Isolated gusts above 45 mph are possible.
  • The pattern remains active with daily chances for rain through Sunday.
Area forecast discussion, Apr 1, 5:42 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Severe storms are expected tonight into tomorrow morning.
Damaging winds, large hail, and heavy rainfall are the most likely
hazards. A low tornado risk also exists.

- Gusty winds around 30-40 mph are expected to continue through
  Wednesday afternoon. Isolated gusts above 45 mph are possible.

- The pattern remains active with daily chances for rain through
  Sunday.

&&

.DISCUSSION...
Issued at 319 PM CDT Tue Apr 1 2025

SPC Mesoscale Analysis depicts a surface low to the west over the
KS/CO border. With a surface high to our NW, a strengthened pressure
gradient combined with 30-40 kts at the top of the mixed layer has
lead to breezy (30-40 kt gusts) conditions across the area. Strong
theta-e advection from southerly winds will assist in highs reaching
the mid 50s to upper 60s today. Some light showers and storms have
developed as the warm front, associated with the surface low to our
west, moves farther north. These storms are expected to remain
benign as there is limited instability to work with.

The dry line, as of 20Z, is currently situated over eastern KS and
is expected to continue to mix east through the day today. The cold
front, associated with the aforementioned surface low to our west,
is anticipated to overrun the dry line. This, will act as a catalyst
for severe thunderstorms later tonight into Wednesday morning. A few
discrete cells are expected to develop in central and eastern KS
along the dry line later tonight around 8-10 PM. These cells are
anticipated to track to the northeast entering central MO around
midnight. An 850 MB LLJ sets up making the thermodynamic profile
more favorable for severe weather. Bulk shear values around 60-70
kts and MUCAPE values around 500-1000 J/kg make damaging winds and
large hail a possibility. There is also a risk for a tornado or two
with plenty of 0-1 KM SRH available. These cells are expected to
move through the area and exit the CWA to the NW around 2-4 AM
tomorrow morning.

The second round of convection is expected to be more significant
than the first and will develop as the cold front overruns the dry
line (as previously stated) in central KS around midnight. The most
recent HRRR model runs have been consistent in the development of a
line of storms in central KS with a northeast to southwest
orientation. This line of storms is expected to traverse to the east
reaching the KS/MO border by around 4-6 AM Wednesday morning. The
850 MB LLJ continues to intensify after midnight creating a much
more favorable environment for severe weather. MUCAPE values exceed
2000 J/kg, DCAPE values ranging from 700-900 J/kg and bulk shear
values exceed 70 kts. This kind of thermodynamic profile makes all
hazards a possibility. Damaging winds and large hail will be the
main threats if that CAPE is realized. A few spinups are possible
along the line of storms with SRH values exceeding 200 m2/s2. PWATs
range from 1.2-1.45 which is actually above the max percentile for
climatology. If storms begin to train or storm motions are slower
than anticipated, minimal flooding could become a concern. At this
time, the higher flood threat seems to be south of the CWA and
storms are expected to be progressive enough to minimalize flooding
concerns. This line of storms is expected to exit the CWA by around
8-10 AM tomorrow morning. This will keep the severe threat looming
until the early morning tomorrow and may impact morning commutes.

Wednesday morning into the afternoon is expected to be very breezy
with winds gusting up to 30-40 mph behind the front. A few isolated
gusts to 45 mph are possible during this time. Wind advisory
criteria is possible however, decided to hold off for now as 45 mph
winds gusts seem more sporadic in nature. Winds on the backside of
the front come out of the west resulting in in highs for tomorrow
staying warm ranging in the low 60s to low 70s.

The pattern remains active for the second half of next week as an
upper level trough sets up in the Four Corners regions and ejects
shortwaves towards the area. This will result in daily chances for
rain from Thursday through Saturday. Late Saturday, an upper level
ridge pushes the trough back into the flow as it delivers us one
final chance for rain late Saturday into Sunday. Mid to upper level
ridging moves over the area suggesting drier conditions for the
first half of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 642 PM CDT Tue Apr 1 2025

Gusty conditions continue through the period. Flow is attempting
to decouple; however, intermittent gusts will likely reach the
surface. TSRA forms across central and eastern KS moving into
the area overnight. Some convection is expected around 04-06Z
ahead of the main line of storms which arrives around 10Z. Sky
coverage and CIGs improve behind the convection; however,
diurnal mixing once again creates gusty winds through the
remainder of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...Pesel
Hazardous weather outlook, Apr 1, 3:53 AM CST, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Tue Apr 1 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Tue Apr 1 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected tonight into tomorrow morning. Damaging
 winds, large hail, and heavy rainfall are the most likely hazards.
 A low tornado risk also exists.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 1, 9:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 PM CDT Tue Apr 1 2025

KSZ060-MOZ053-020400-
Linn KS-Bates MO-
1015 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINN AND
SOUTHEASTERN BATES COUNTIES THROUGH 1100 PM CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or 10 miles north of Fort Scott, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ballard, Foster, Worland, Hume, Rich Hill, Prescott, Butler, and
Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9424 3805 9425 3806 9454 3806 9461
      3804 9462 3804 9484 3807 9486 3841 9412
      3803 9408 3806 9413 3804 9420 3805 9421
      3804 9422 3803 9425
TIME...MOT...LOC 0314Z 240DEG 42KT 3799 9472

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CMS

The radar

The Pleasant Hill radar (KEAX), 81 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Bates

When
April 1, 9:35 PM CST to 9:36 PM CST
Where
Bates County, Sprague
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.100, -94.470

Reported quarter sized hail west of Rich Hill.

Hail, Bates

When
April 1, 9:40 PM CST to 9:41 PM CST
Where
Bates County, 1.77 mi WNW of Rich Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.110, -94.400

Social media report of pea to quarter size hail west and northwest of Rich Hill. Time estimated from radar.

Hail, Henry

When
April 1, 10:23 PM CST to 10:24 PM CST
Where
Henry County, 0.88 mi SE of Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.370, -93.760

Quarter sized hail reported near Clinton.

Hail, Jackson

When
April 1, 10:50 PM CST to 10:51 PM CST
Where
Jackson County, 2.12 mi NE of Lees Summit
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -94.350

Quarter sized hail reported near Colbern Road in Lee's Summit.

Hail, Jackson

When
April 1, 10:57 PM CST to 10:58 PM CST
Where
Jackson County, 1.61 mi W of Independence
Measured
1.25 in hail
Reported by
Public
Coordinates
39.080, -94.460

Half dollar sized hail reported.

Hail, Jackson

When
April 1, 11:00 PM CST to 11:01 PM CST
Where
Jackson County, 1.75 mi WSW of Fairmont
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -94.460

Quarter sized hail reported in western Independence.

Hail, Holt

When
April 1, 11:20 PM CST to 11:21 PM CST
Where
Holt County, 0.53 mi E of Oregon
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -95.140

Quarter sized hail reported in Oregon.

Hail, Andrew

When
April 1, 11:32 PM CST to 11:33 PM CST
Where
Andrew County, 0.53 mi E of Fillmore
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -94.970

Quarter sized hail reported in Fillmore.

Thunderstorm Wind, Andrew

When
April 1, 11:38 PM CST to 11:39 PM CST
Where
Andrew County, 1.48 mi NNW of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.950, -94.840

Downed wires near Business U.S. Highway 71 near 15th Terrace.

Thunderstorm Wind, Andrew

When
April 1, 11:48 PM CST to 11:49 PM CST
Where
Andrew County, 2.11 mi NE of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.950, -94.800

Downed wires and power outages near Route E.

Thunderstorm Wind, Nodaway

When
April 1, 11:53 PM CST to 11:54 PM CST
Where
Nodaway County, 3.24 mi ENE of Guilford
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.180, -94.670

Reports of power lines down and power outages near Conception Junction and east of Barnard.

Tornado, Cooper

When
April 2, 7:34 AM CST to 7:40 AM CST
Where
Cooper County, 0.75 mi WSW of Pilot Grove to 1.62 mi SE of Lamine
Rating
EF2
Path length
6.13 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.864, -92.932

A tornado with an estimated peak wind of 115 mph (EF-2) traveled for around 6.3 miles across portions of western Cooper County, Missouri, impacting the town of Pilot Grove and surrounding areas. The tornado damage path began just southwest of downtown Pilot Grove, where it caused some minor damage to an outbuilding at a farmstead. The tornado then traveled to the northeast, where it caused minor damage to the roofs of homes on W Bock Street and the Katy Manor on Prospect Street. It then caused damage to several structures along W Harris Street near the intersection of W 3rd Street. In this location, a manufactured home was thrown 100 feet off its cinder blocks and completely destroyed. Large trees were uprooted onto the roof of a home next to the destroyed manufactured home, and an outbuilding was destroyed. The tornado continued to move to the north northeast, where it caused severe damage to a newly well built barndominium style home along Route M just south of Immele Road. After this, the tornado roughly paralleled Route 135, where it damaged numerous houses, completely destroyed outbuildings, caused extensive tree damage, and snapped numerous power poles. The area between the barndominium near Route M and Immele Road and along Route 135 up to Chouteau Springs Rd is where the most extensive damage occurred, with maximum estimated winds up to 115 mph (EF-2), as well as the widest part of the tornado damage path (up to 200 yards). The tornado then turned more northward, with limited observed damage. A small outbuilding was severely damaged along the south outer road of Interstate 70. No damage was observed north of Interstate 70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261747, 1261748, 1261749, 1261750, 1261751, 1261752, 1261753, 1261754, 1261756, 1261758, 1261759, 1233576.